Recovery from strep throat

I have cANCA positive GPA and had two rituximab infusions in January 2016 after which I had a fab spring with long forgotten levels of energy.

I take 5mg prednisolon daily and once a week 7.5 mg Methotrexate.

Sadly, I started to have a string of virus infections in May and June which took their toll but I ultimately got back on my feet after a couple of days rest each time.

However, in mid July I picked up a bacterial infection with strep throat and fever and 10 days of antibiotics and this time, I don't seem to get better. The throat is fine again, the fever is gone, but I am still exhausted after the slightest bit of work, like emptying the dishwasher or simply walking upstairs.

My blood tests are ok again, my lung function is ok, heart rate is steady.

I am due for the next two rituximab infusions at the end of August, that's barely three weeks time. I am nervous that they will make it all worse, e.g. long weeks of exhaustion etc.

Has anybody experienced strep throat and sluggish recovery? Any suggestions about the upcoming rituximab treatment so soon after?

Thanks!!!!

8 Replies

oldestnewest
  • Hi MrsCarroll,

    Sorry to hear you aren't feeling great after having a fab Spring. I know that it can take a long time to recover from both bacterial and viral infections. Before I became unwell I had 3 bouts of pneumonia that took me months to recover from, having Vasculitis and being immunosupressed can only make things worse.

    The only thing I can suggest is have they checked your IGG levels to make sure that you aren't overly immunosupressed?

  • Not sure if this is any use to you. I have Wegener's as you do and find that Clarithymycin is the antibiotic which works for me. Also to keep infection at bay my consultant prescribes Septrin. However only on Monday Tues weds because I take methotrexate on Fridays and you cannot mix the two drugs. Also found out that you should not take methotrexate if you have a fever. On this regime I have good energy levels and am infection free. I have never had ritiximab. Hope you feel better soon. Mx

  • Thank you both for your helpful and supportive replies!!

    I took amoxicillin for 10 days and that cleared the strep throat nicely, but a few days later I showed some symptoms of scarlet fever (white/raspberry red burning tongue, ongoing fever) and I just found yesterday evening out that I had been in contact with a toddler who got scarlet fever two days after we met. My GP says it doesn't matter now as I got the antibiotics in time but it possibly explains the ongoing exhaustion.

    And yes, I never take the methotrexate while on antibiotics. This time, for two consecutive weeks and which is why I am a bit worried that what I am experiencing right now may in fact be a flare up.

    The last time after a bacterial infection and antibiotics, my lungs got involved and I had to top the cortisone for a while which was, well, ugh.

    All in all, what I need is patience but sadly it's not available on prescription.

  • Hi Mrs C

    I've been lucky enough to thwart any major illnesses but I suffer from a daily battle with ear pain and chest discomfort.

    My nephrologist has me taking a dose of Bactrim every other day, indefinitely. It serves as a general preventative. My last round of Rituxan infusions (four infusions per round) was in June. I receive them every 6 months or so. I'm not on prednisone-I have severe reactions to it.

    Good luck and be well.

    Michele

  • I have cANCA associated vasculitis, also called GPA or Wegener's granulomatosis. To date, it has affected me in my inner ears, eyes and lungs. I also have ulcerative colitis and in the past, autoimmune hepatitis, both diseases often found with ANCA autoantibodies.

  • Hello - I'm following your posts (and responses) with interest. Hope things go well for you.

    My wife is in hospital now and has been told she has HSP, but we asking if she may have GPA. She has been swabbed and I will ask about Strep A (she has had +10 Sinus infections in the last 18 months and no antibiotics have worked - she is allergic to Penicillin).

    May I ask do you get Purpora with GPA?

    Does anyone know if can you have GPA with a negative ANCA?

    What forms of Vasculitis do you get Purpora rash with?

  • Hi Yprat,

    Yes, you can get a purpuric rash with GPA and other forms of Vasculitis especially the small vessel types which affect the capillaries, arterioles and microscopic vessels. Hopefully the biopsy of your wife's rash will confirm whether or not it's HSP ( they will be looking for the presence of IGA ). Purpura is essentially " bleeding under the skin ", it's a symptom of a disease not an illness in itself. Quite a few illnesses can cause it including meningitis and ITP.

    40% of patients with " limited " GPA ( not affecting the kidneys ) will be ANCA negative. If your wife's Dr's are saying that you have to be ANCA positive to have GPA then I would question their knowledge base. It may be that they will have to have a look up her nose ( nasal endoscopy ) and take a biopsy to see if it's connected. Be aware that no biopsy is 100% reliable as it depends on the skill of the person taking it and whether they go deep enough or get the right piece of tissue. The Granulomas associated with GPA are usually scattered through the tissues.

    Hope that helps!

    Lynn

You may also like...